In 2010, at the age of 17, I was admitted to a psychiatric hospital as an inpatient due to moderate depression. The outpatient treatment that had taken place beforehand was not sufficient, so that the hospitalization was necessary. Here I was prescribed Citalopram (off-label = the drug was not approved for use in children and adolescents), because it was well tolerated - there was no talk of side effects. The drug, together with other therapeutic measures, was supposed to enable me to overcome the depression and return to a regular everyday life.
During the first weeks of taking the drug, I noticed an improvement in my mood and drive. After a few weeks, however, I noticed a decreased sensitivity of the genitals as well as a massively decreased libido - these symptoms were not present during the depression. Since I assumed that the symptoms would improve or disappear at the latest after stopping the medication, I did not talk to anyone about them. To that extent, I did not do anything about these symptoms.
I was released eight weeks after admission to the psychiatric ward and discontinued the medication in 2012 under the supervision of my psychiatrist. Usually - also the case with me - a so-called discontinuation syndrome sets in here, where e.g. nausea, dizziness occur. These side effects disappeared after a few days. However, I noticed a massive deterioration of the sexual function, which manifested itself in: massively decreased libido, decreased sensitivity of the genitals, premature ejaculation, less intense orgasms, problems achieving and maintaining an erection. Further, my sense of smell and taste are often impaired, and my emotional affectivity (experiencing feelings) is diminished.
"I reported these side effects to the psychiatrist, but he thought they were the signs of depression. He could not explain why these problems were all absent before taking the medication."
I asked the psychiatrist to prescribe Citalopram again - this in the hope that the level on Citalopram ("only" decreased libido and decreased sensitivity of the genitals) would be regained. This hope also occurred, so I took the drug until 2014 and then tried to discontinue it again. Here the above side effects occurred again, which doctor again attributed to depression.
To this day, I have not taken the medication again; the side effects listed above have remained almost unchanged to this day. With some dietary supplements I can temporarily achieve an improvement, but it is absolutely not to be compared with the level before taking Citalopram.
These side effects represent a massive burden and restriction of the quality of life for me. A relationship with a woman is almost impossible for me, as I am afraid of being rejected because of these problems and no longer really feel like a man. The situation becomes especially stressful when talking about sex among friends or when women are interested in me sexually. Only my closest friends know about my situation, but fortunately they keep it very confidential. Within my family I have never talked about it, because sex is rather a taboo subject there.